Pennsylvania, 2001

Damaging Wind in Pennsylvania, August 28, 2001

August 28, 2001 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees in Lansford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees in Lansford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 1:45 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 28, 1:45 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT TUE AUG 28 2001

FRONTAL SYS MOVG THRU NY/PA ON SCHEDULE. LINE OF TSTM SEEMS TO BE
HOLDING ITS OWN AS WELL AS APPROACHING AREA OF HIGHER DPS. WILL
INCRS POPS TO LIKELY IN THE FAR NORTH...AND GIVE A 50 PCT ELSEWHERE
FOR THE EVENING HOURS. WILL ALSO MENTION FQT LTNG AND HVY
DOWNPOURS...BUT NOT ANY STRONG GUSTY WINDS OR LARGE HAIL UNLESS
WATCH IS ISSUED FOR PART OF FA. SUMMER TSTMS ALWAYS IMPLY A CHANCE
OF GUSTY WIND AND SMALL HAIL. CLRG SKIES SHLD MOVE IN AFTR INCLEMENT
WX DURING THE OVRNGT.

NEXT CHC SHRA/TSTM ACTIVITY WILL BE CENTERED ON SAT AS ANOTHER COLD
FRONT MOVES THRU FM THE N. THIS FRONT ALSO PROGGED TO MOVE THRU THEN
WELL S...SO NO STALLING AROUND WITH THIS ONE EITHER.

OTHERWISE...FAIR WEATHER THRU THE PERIOD WITH DAYTIME HIGHS
FLUCTUATING AROUND THE NORM.

FCSTID = 13
MPO   57  74  54  75 /  60   0   0  10
ABE   60  77  57  78 /  60   0  10  10
RDG   60  77  57  78 /  60   0  10  10
PHL   67  83  62  83 /  50   0  10   0
12N   60  77  57  78 /  60   0  10  10
SMQ   66  82  60  81 /  50   0  10   0
TTN   66  82  60  81 /  50   0  10   0
MIV   66  82  60  83 /  50  10  10   0
ACY   66  82  61  79 /  50  10  10  10
ILG   66  82  61  83 /  50   0  10   0
DOV   68  82  63  84 /  50  10  10   0
GED   68  81  64  84 /  50  10  10  10
ESN   68  82  63  84 /  50  10  10   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

WOODWORTH

In the hours before

Special weather statement, Aug 28, 10:55 AM EST, 4 hours 45 minutes before
NJZ001-007>010-012-PAZ054-055-061-062-290000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1155 AM EDT TUE AUG 28 2001

...SOME ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
NORTHERN NEW JERSEY...THE LEHIGH VALLEY AND THE POCONOS IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
MOVING EAST FROM THE GREAT LAKES CURRENTLY EXTENDS FROM CENTRAL NEW
YORK STATE INTO WESTERN PENNSYLVANIA. ALTHOUGH SURFACE DEW POINTS
REMAIN FAIRLY LOW FOR THUNDERSTORM ACTIVITY IN THESE REGIONS...THE
UPPER ATMOSPHERIC DYNAMICS IN COMBINATION WITH THE SURFACE COLD
FRONT IS STRONG ENOUGH TO SQUEEZE THE AVAILABLE MOISTURE OUT AND
GENERATE THUNDERSTORM ACTIVITY. THE THREAT OF STRONG WIND GUSTS WILL
BE THE MOST DOMINATE FEATURE WITH THE THUNDERSTORM ACTIVITY...BUT
HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO
POSSIBLE IN THE SLIGHT RISK AREA.

THUNDERSTORMS ARE EXPECTED IN THE DELAWARE VALLEY...SOUTHERN NEW
JERSEY AND THE DELMARVA THIS EVENING. THESE AREAS ARE NOT IN THE
SLIGHT RISK REGION. HOWEVER...SURFACE DEW POINTS ARE MUCH HIGHER
THAN IN NORTHERN SECTIONS OF THE FORECAST AREA. THESE THUNDERSTORMS
WILL HAVE A BETTER CAPABILITY TO PRODUCE LOCALLY TORRENTIAL
DOWNPOURS AS WELL AS FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

WOODWORTH

The radar

The Binghamton radar (KBGM), 152 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 28, 3:40 PM EST
Where
Carbon County, Lansford
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -75.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268790.